Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Lexapro

I started taking Lexapro about 6 days ago for GAD, which I really didn
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I personally believe that medications like this are over prescribed and if you happen to be a little shy or a little anxious you would be much better off without any medication. The drug is suppose to cut down on your emotionality, and for many, that is an undesirable effect, as it seems for you, so you probably ought to reconsider whether you want or need any medication at all.
Avatar universal
The "zombie" feeling you describe is a very normal response to anti-depressant/anxiety medication - regardless of which one you are taking.  This experience occurs because it usually takes a while for your brain to adjust to the chemicals in these meds.  As a very general rule, this SHOULD settle down a bit in 3 weeks. Because everybody has a unique reaction to SSRI's (and others) you may find this feeling lasts a little longer than that.

GAD and depression are treatable, but the 'treatment' plan is by no means a one size fits all. Medication should only be considered if you are so depressed/anxious that you cannot function properly and your quality of life has seriously been affected.  From what you have described, I wonder if you really need to be medicated or if you would benefit more from seeing a therapist and talking with them about how you are feeling.  I do not get the impression that you were severely withdrawn, isolated and suffering because of GAD.  I feel that your GAD is mild and uncomfortable but not debilitating.  I'd suggest that you re evaluate your need for medication together with a qualified psycologist or counsellor (therapist).  

You have asked "How long am I going to need to be on this medicine?" and that is like asking "How long is a peice of string?"

You need to see a proper therapist, who might suggest weaning off the medicine ASAP.  You may start to feel better in 3 weeks and decide to stick with the medication.  You're doctor might like to try another type of medication if how your feeling does not improve or gets worse. Take 2 people with GAD and assuming they ARE NOT identicle twins prescribe them your medicine.  One may be completely cured in 3 weeks, the other may still feel anxious and need to try another medication.  I don't know which one you will be, but a doctor should be reviewing you regularly while you are being medicated for GAD.  If you have GAD severely, you may need medication and therapy together for 5 or more years!  If you only suffer from GAD in a mild form, you may not need medication at all but require therapy for treatment. If your GAD is a little more serious than mild, but not as serious as severe, you may only need to take medication for 6 months assuming that you adjust well to the one prescribed to you.

Only you can see the string, tell us how long it is! Please see a therapist and make sure your GAD is a brain chemical imbalance issue, not a stress related condition!!!

Hope this helps and good luck to you.
ps. NEVER suddenly stop taking your medicine!  The brain wont know what hit it without an adjustment period.  Ask your GP for advice if you wish to discontinue taking the Lexapro.
Avatar universal
I'm currently on lexapro 10mg a day and I had that same exact effect just make sure you take your medication everyday and it should withdrawel within like 3 weeks / month max. My problem with the zombie effect was I couldnt think at all I couldnt make decisions or anything and have learned I got this after I took the medicine also try taking it at night because it helps you sleep easier usually.

good luck if you have any questions about the medicine please don't hesitate ***@****

- Steve
Avatar universal
I've been on Lexapro for almost 2 yrs. and those are just "beginning" symptoms you are experiencing.  They do not last long....I started out on 10 mg. and have gone down to 5 mg. and on some days, just a bit of the 5 mg.  Two years ago, Lexapor was a life saver for me.....now, I'm much better, but not so much that I could do w/out.  Good advice was given to you previously.....DO NOT quit cold turkey....wow!  what a trip that is.....you need to slowly wean yourself, and best to do this under a physician's guidance.  Good luck and I know that you will do fine.
Avatar universal
I took Lexapro a couple years ago and it made me sooooo tired I slept all the time so I switched to something else. Personally I don't recommend it
Avatar universal
Just wanted to say a few quick things about Lexapro.  I started to take this about 5 months ago.  For two days I felt dizzy and sick, but then I've felt great ever since.  I'm taking 20mg, and I think some of you may have been over prescribed.  I have ocd and was depressed as well.  this med. has really helped me.  I will say it costs $50 a month and I wasn't able to afford it once.  After a week I started having withdraw. I felt this weird feeling in my toes and fingertips.  It was almost the feeling of sticking my fingers in a socket.  If u don't like the way you feel on this rx get off of it.  You may not even need it.
Avatar universal
Hi, I took Lexapro for 9 months.  It was the best thing I have ever taken.  I never had the numb feeling with it.  I slept better than I ever have in my life.  The only side effect I had was with weight.  I took Effexor XR for several months and packed on weight.  I never lost it and tried losing it with the Lexapro and couldn't.  Still haven't been able to and I have been off SSRI's for almost 5 months.  Lexapro, along with a therapist, helped me a tremendous amount.  Therapy alone may be all you need.

Hey 3
Avatar universal
I am a 31 yr old female student finishing up my PhD. I was prescribed Lexapro as a mild stress reliever to alleviate symptoms caused by Post Concussion Syndrome and school related stress. The Doctor conveniently took out the literature pamphlet from the sample box and threw it away and gave me about 14 tablets and asked me to come back for more. Anyway, seeing no reason to mistrust the doctor, I took 10 mg of Lexapro, first on the day he had prescribed it and then on four consecutive days a week later. THe symptoms are anyone's guess. I had never had anti-depressants in my life and did not realise that this was one till I started feeling the exhaustion and dizziness. Other symptoms - Concentration down to nil - very dangerous for a student, complete aversion to all kinds of food - I have to force myself to eat, nausea and a nagging headache on the left side, complete loss of short term memory - I need to write down that I need to go to work the next day, severe exhaustion, absolute loss of interest in every activity, insomnia and periods of somnolence, joint pains ..... All this after only four consecutive doses. STUDENTS THIS IS A KILLER - DON'T TAKE IT, GO FOR LONG WALKS, TAKE HOT SHOWERS, HAVE HOT MILK, MEDITATE, STAND ON YOUR HEAD IF YOU HAVE TO BUT DON'T TAKE LEXAPRO!!!

Avatar universal
I got perscribed to Lexapro(10mg-now 20)about 3 months ago for Depression & Anxiety... but now my therapist is saying I have OCD and Body Dysmorphic Disorder too.I feel like my Lexapro is working, but about once a month I have a huge break down and feel like the medicane is changing my personality to much and that I'm not myself anymore. Im scared that I'm going to have to be on medication for the rest of my life and I dont want to have to rely on it. I don't know what to do anymore because I can't figure out if it's really helping me or if it's just covering up the problem. I just worry about the big outbursts that I have sometimes, the last time I had one I had a huge fight with my mom and threw my Lexapro down the sink... which she wasnt to happy about! I just want to know that I'm not crazy and weird, because I feel like Im so abnormal since no one I know has this problem. So if anyone is having these problems please let me know so I don't feel so alone!! I'd really appreciate anyone thats willing to talk about their problems with me cause Im completely new to all this and I need any insite that you have.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area